Kentucky, 2002

Tornado and Damaging Wind in Kentucky, July 10, 2002

July 10, 2002 · NWS PAH · 2 events in 1 county or zone

The Cambridge Shores community, located on the shore of Kentucky Lake about 7 miles southeast of Gilbertsville, received severe damage from a downburst with estimated winds to 100 MPH. 5 miles long and 1/4 mile wide.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$1.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Cambridge Shores community, located on the shore of Kentucky Lake about 7 miles southeast of Gilbertsville, received severe damage from a downburst with estimated winds to 100 MPH. The core of the damage path was about 1.5 miles long and 1/4 mile wide. Numerous witnesses reported seeing a weak tornado embedded in the downburst. Estimated peak winds in this small tornado were 70 MPH. The bulk of the damage and both injuries were incurred by the downburst. At least a dozen boat docks were destroyed, and six boats were destroyed or capsized, including a houseboat. At least a dozen homes received significant damage, such as roofs blown off and trees landing on houses. Numerous trees were blown down. Two persons received minor injuries when their 48-foot houseboat capsized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 10, 1:00 AM CST, 10 hours 50 minutes earlier.

Area forecast discussion, Jul 10, 1:00 AM CST, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CDT WED JUL 10 2002

KPAH 88D SHOWS CONVECTION CONTINUING JUST EAST OF FA...EXTENDING
BACK INTO FAR ERN PTNS...WITH EVEN SOME ISOLD CELLS INTO SCNTL IL.
THIS ACTIVITY IS OCCURRING ALONG THE WIND SHIFT LINE OF THE INCOMING
FRONTAL BOUNDARY...THOUGH DRIER AIR LAGS WELL BEHIND IT. BELIEVE
TSRA CHANCES WL FOCUS ALONG THIS BOUNDARY TODAY...AND THUS WL BE
PRESERVED PRIMARILY FOR SRN PTNS FA...WITH MAYBE A 20% CHC OR LESS
ACROSS THE NORTH...WITH THE TD BOUNDARY. ISOLD ACTIVITY AS FAR N AND
W AS CNTL MO...EVEN AT THIS TIME OF NIGHT...SUGGESTS MAYBE A SLGT
CHC POP NORTH WOULD BE PRUDENT TODAY.

AFTER THAT...THE APPROACHING UPPER WAVE WL PRETTY MUCH KEEP A LOW
CHC POP IN THE FCST THRU THE WEEKEND...AFTER WHICH TIME THE WAVE
DEPARTS AND THE UPR RIDGE BUILDS BACK IN. THAT IN TURN WL RESULT IN
DRIER AND HOTTER WX NEXT WEEK.

WL STAY WITH WARMER GUIDANCE NR TERM...BUT IT IS LOOKING
INCREASINGLY LKLY THAT COOLER AIR WL IN FACT USHER IN AS THE OPEN
UPR WAVE TRANSLATES OVERTOP PAH FA. MAV AND NOW EVEN WARM FWC IS
RESPONDING W/TEMPS 5-10F COOLER BY THU-FRI...SO WL GO AHEAD AND BITE
INTO THAT COOL OFF THOUGH NOT ALL THE WAY.

.PAH...NONE.

In the hours before

Special weather statement, Jul 10, 7:25 AM CST, 4 hours 25 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-101925-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
825 AM CDT WED JUL 10 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

HAZARDS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FOUR
STATE AREA...FOR MAINLY THE AFTERNOON AND OVERNIGHT HOURS.

DISCUSSION...
A WEAK FRONTAL BOUNDARY WILL CONTINUE TO SAG SOUTH ACROSS THE
AREA TODAY. MEANWHILE...UPPER LEVEL IMPULSES WILL MOVE SOUTHEAST
FROM THE PLAINS AND UPPER MIDWEST. OVER THE NEXT 24 HOURS...THESE
WEATHER FEATURES WILL INTERACT WITH VERY MOIST AND UNSTABLE
CONDITIONS ALREADY IN PLACE...TO PROVIDE THE AREA WITH A THREAT FOR
SOME THUNDERSTORM ACTIVITY. ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE...WITH THE MAIN THREATS STRONG WINDS AND HAIL.

SPOTTER ACTIVATION...
ACTIVATION OF SPOTTERS MAY BE REQUESTED LATER TODAY AND TONIGHT.

The radar

The Paducah radar (KPAH), 52 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
July 10, 11:50 AM CST to 11:54 AM CST
Where
Marshall County, 7 mi SE of Gilbertsville
Measured
87 kt (100 mph)
Injuries
2 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS STORM SURVEY
Coordinates
36.950, -88.200

Tornado, Marshall

When
July 10, 11:50 AM CST to 11:51 AM CST
Where
Marshall County, 7 mi SE of Gilbertsville
Rating
F0
Path length
0.5 mi
Path width
10 yd
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
36.950, -88.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyThe tornado archive for Kentucky, 2002Warnings in Kentucky, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302089, 5302090.